Dangers of Antipsychotics

  1. firerie profile image61
    firerieposted 5 years ago

    There are two types of antipsychotics, the older variety called the 'typicals' and the new generation known as the 'atypicals.' Some of the newer generation medications include Geodon, Seroquel, Xyprexa and Risperdal.

    Anyone taking an atypical antipsychotic should be aware that the risk of contracting diabetes goes up significantly. Someone already at risk could have themselves pushed over into a diabetic situation by taking one of these drugs.

    Another risk that is associated with Risperidone specifically, the generic name for Risperdal, is increased Prolactin levels. Prolactin is a hormone produced by the Pituitary gland and the levels raise naturally when a woman is nearing childbirth, as it is the hormone that controls lactation. A person taking Risperdal can have increased Prolactin levels which can result in Amenorrhoea, the cessation of the menstrual cycle. This brings risks such as disturbance to estrogen levels and can result in bone loss. There are other concerns when a woman's period stops.

    Perhaps the greatest risk of high Prolactin levels is the development of a benign tumor on the Pituitary gland called a Prolactinoma. Blood tests can indicate how high Prolactin levels are in the blood and can be a clue as to whether someone has developed a Prolactinoma. Risks associated with this benign tumor are loss of vision (the enlarged Pituitary gland can press on the Optic nerve,) headaches, enlarged breasts in men and there is a risk of the tumor bursting which is an emergency situation requiring surgery. Diagnosis of a Prolactinoma is done with an MRI scan.

    Taking any psychotropic drug has risks and the risks with atypical antipsychotics are appreciable. They should be considered and discussed with a psychiatrist before undergoing treatment.

    1. lambservant profile image93
      lambservantposted 5 years ago in reply to this

      Another serious side effect of antipsychotic drugs is a condition called Tardive Dyskinesia which is characterized by repetitive, involuntary movements of the mouth, face, or extremities. It is quite debilitating, and unless you catch it really early, it is not reversible in most cases. There is no cure.